What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 4, 12:50 AM EST, 4 minutes earlier.
Area forecast discussion, Apr 4, 12:50 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
150 AM EDT Wed Apr 4 2018
.SYNOPSIS...
A cold front will push east across the area tonight. Strong
thunderstorms and heavy rain are possible with this cold front.
Another cold front pushes southeast later this week.
&&
.NEAR TERM /THROUGH TODAY/...
As of 110 AM Wednesday...Allowed all the Northern portions of
the severe t-storm watch to expire, with Mingo, Logan, Boone
Counties in WV and Dickenson and Buchanan in Virginia still out
until 3 AM. Also, updated PoP based on latest radar and meso
model trends for the timing of front coming through the region
through the early morning hours.
As of 1222 AM Wednesday...Cut out a large portion of the severe
thunderstorm watch as the line continues to weaken. Greatest
threat for severe through the remainder of the night will be
across Southern West Virginia and SW Virginia. Damaging wind
gusts will be possible along the line as it continues to push
eastward along our southern border.
As of 1045 PM Tuesday...
Storms still propagating eastward, but perhaps showing some
gradual signs of weakening, but will still need to watch closely
for a few more hours. Bulk shear still very strong, so
reorganization cannot be ruled out going into the overnight.
As of 740 PM Tuesday...
Convection moving in a bit ahead of schedule with a convective
watch now in place for the next few hours. Secondary line still
expected behind this initial line.
As of 216 PM Tuesday...
Heavy rain from showers and thunderstorms tonight falling on
saturated ground could result in additional water problems
across portions of southeast Ohio as well as the northern
counties of West Virginia. With this in mind, issued another
Flash Flood Watch for this evening and tonight.
As of 200 PM Tuesday...
Latest radar mosaic shows area of showers and thunderstorms
that prevailed across much of our northern counties has begun to
move north. This trend is expected to continue and believe this
precip will exit our northern counties during the next few
hours.
Our attention then turns to our west where a line of showers
and storms has developed. These showers and storms are
associated with a cold front which should push across our area
tonight.
Expect these storms should begin to push into our far western
counties later this evening and then across the remainder of the
forecast area overnight. SPC has outlooked the western 90% of
our forecast area in some type of a severe threat. Some of our
far western zones are outlooked as an enhanced threat of severe
thunderstorms with decreasing severe threat as you move east.
Will not regurgitate SPC thinking in the most recent outlook.
In addition to severe threat tonight, some of these storms may
produce locally heavy rainfall which could cause some localized
flooding.
Some of the latest models suggest that precipitation associated
with the upper level system should continue across our northern
counties on Wednesday. So have hung onto PoPs a little longer
than what would occur with just the front.
Airmass across the northern mountain counties could become cold
enough on Wednesday for some light snow to fall. However, little
accumulation is anticipated at this time.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY/...
As of 300 PM Tuesday...
High pressure generally through the period with below normal
temperatures.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
As of 300 pM Tuesday...
The trend north of the Friday night/Saturday system continues,
such that wintry impacts have shifted into our area. We will
continue to closely monitor this as the potential for
accumulating snow is increasing at least across a portion of the
area.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
As of 150 AM Wednesday...
Cold front crossing the area early this morning with heavy rain
and embedded thunderstorms. Amendments can be expected going
forward as the activity continues to move through with IFR
visibilities possible in heavier rain. Also, expect gusty winds
to continue, shifting to the west-northwest behind the front.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of heavier rain and storms will
likely differ than currently forecast. Also, the back line of
the rainfall with precipitation ending sometime this morning may
be slightly different than current forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE WED 04/04/18
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13
CRW CONSISTENCY M M M M H H H H H M M L
HTS CONSISTENCY L H H H H H H H M M M L
BKW CONSISTENCY M M L M M H M M M M M L
EKN CONSISTENCY M M M L M L M M L H M L
PKB CONSISTENCY M L H H H H L L M M L L
CKB CONSISTENCY M M L M M H H H H M M L
AFTER 06Z THURSDAY...
No widespread IFR conditions are anticipated.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 8 AM EDT this morning for WVZ007>011-
017-019-020-031-032.
OH...Flash Flood Watch until 8 AM EDT this morning for OHZ066-067-
075-076-083>086.
KY...None.
VA...None.
&&
SYNOPSIS...JSH/30
NEAR TERM...JSH/MPK/26
SHORT TERM...30
LONG TERM...30
AVIATION...MPKHazardous weather outlook, Apr 4, 12:04 AM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
104 AM EDT Wed Apr 4 2018
VAZ003-004-WVZ024>026-050515-
Dickenson-Buchanan-Mingo-Logan-Boone-
104 AM EDT Wed Apr 4 2018
...SEVERE THUNDERSTORM WATCH 34 IN EFFECT UNTIL 3 AM EDT EARLY THIS
MORNING...
This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ066-067-075-076-083>086-WVZ007>011-017-019-020-031-032-050515-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison-
Taylor-
104 AM EDT Wed Apr 4 2018
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING...
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia and
western West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
KYZ101>103-105-OHZ087-WVZ005-006-013>016-018-027>030-050515-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-Cabell-Lincoln-
Putnam-Kanawha-Roane-Calhoun-Clay-Braxton-Gilmer-Lewis-
104 AM EDT Wed Apr 4 2018
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, northern
West Virginia, southern West Virginia and western West Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ033-034-039-040-515>526-050515-
McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
104 AM EDT Wed Apr 4 2018
This Hazardous Weather Outlook is for portions of northeast West
Virginia, northern West Virginia, southeast West Virginia and
southern West Virginia.
.DAY ONE...Tonight.
Strong winds aloft could mix down the surface to produce strong wind
gusts up to 40 mph over the higher terrain tonight into early
Wednesday. Thunderstorms overnight could also mix down these strong
winds.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Kistner
In the hours before
Local storm report, Apr 3, 9:12 PM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1012 PM EDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL BIDWELL 38.92N 82.30W
04/03/2018 E1.00 INCH GALLIA OH BROADCAST MEDIA
&&
EVENT NUMBER RLX1801417
MZLocal storm report, Apr 3, 9:31 PM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1031 PM EDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL SALEM 39.28N 80.57W
04/03/2018 E1.00 INCH HARRISON WV PUBLIC
&&
EVENT NUMBER RLX1801418
MZLocal storm report, Apr 3, 9:52 PM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1052 PM EDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM TSTM WND DMG HEIGHTS 38.86N 82.13W
04/03/2018 MASON WV BROADCAST MEDIA
STEEPLE BLOWN OFF A CHURCH ON 22ND STREET
&&
EVENT NUMBER RLX1801419
MZSpecial weather statement, Apr 3, 11:46 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
1246 AM EDT WED APR 4 2018
WVZ013>015-026-040515-
Boone-Kanawha-Lincoln-Putnam-
1246 AM EDT WED APR 4 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KANAWHA...
SOUTHWESTERN PUTNAM...LINCOLN AND NORTHWESTERN BOONE COUNTIES...
At 1245 AM EDT, a strong thunderstorm was located over Ranger, or 10
miles south of Hamlin, moving northeast at 55 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Charleston, Nitro, Hamlin, Jefferson, South Charleston, St. Albans,
Ranger, Gill, Alum Creek, Spurlockville, Tornado, Julian, Harts,
Sweetland, Sod, Woodville, Ashford, Branchland, Palermo and
Griffithsville.
This includes Route 119 between mile markers 56 and 74.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3842 8181 3819 8159 3802 8221 3805 8219
3805 8221 3807 8221 3807 8223 3819 8227
TIME...MOT...LOC 0445Z 243DEG 51KT 3814 8217
ROCHESpecial weather statement, Apr 3, 11:57 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
1257 AM EDT WED APR 4 2018
KYZ105-WVZ005-013-024-025-040530-
Lawrence-Lincoln-Logan-Wayne-Mingo-
1257 AM EDT WED APR 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
LAWRENCE... NORTHWESTERN MINGO...SOUTHWESTERN LINCOLN...SOUTHEASTERN
WAYNE AND NORTHWESTERN LOGAN COUNTIES...
At 1254 AM EDT, a line strong thunderstorms was located near Dunlow,
or 10 miles northeast of Inez, moving northeast at 55 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Chapmanville, Ranger, Kiahsville, Dunlow, Harts, Mount Gay-Shamrock,
Kermit, Crum, Naugatuck, Dingess, Wilsondale, Lenore and Breeden.
This includes Route 119 between mile markers 30 and 38.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3818 8227 3794 8194 3776 8232 3777 8233
3778 8232 3778 8234 3785 8242 3786 8242
3787 8241 3790 8244 3791 8246 3790 8247
3792 8248 3793 8250 3794 8249 3795 8250
3797 8255
TIME...MOT...LOC 0454Z 243DEG 51KT 3795 8237
ROCHESpecial weather statement, Apr 4, 12:29 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
129 AM EDT WED APR 4 2018
WVZ013-015-024>026-515-517-040600-
Northwest Raleigh-Boone-Kanawha-Lincoln-Logan-Mingo-Northwest
Fayette-
129 AM EDT WED APR 4 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
MINGO...SOUTHERN KANAWHA...SOUTHEASTERN LINCOLN...NORTHWESTERN
RALEIGH...LOGAN...WEST CENTRAL FAYETTE AND BOONE COUNTIES...
At 127 AM EDT, a strong thunderstorm was located over Holden, or near
Logan, moving northeast at 55 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Charleston, Madison, Logan, Oak Hill, Montgomery, Chesapeake, Marmet,
Belle, Chapmanville, Cedar Grove, East Bank, Glasgow, Man, Pratt,
Delbarton, Van, Mount Gay-Shamrock, Burnwell, Julian and Powellton.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
West Virginia Turnpike between mile markers 58 and 95.
Route 119 between mile markers 1 and 58.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3765 8223 3766 8225 3775 8233 3776 8231
3776 8233 3778 8232 3777 8233 3782 8238
3781 8239 3785 8242 3786 8242 3785 8239
3786 8240 3790 8236 3835 8149 3799 8117
3763 8222
TIME...MOT...LOC 0527Z 243DEG 48KT 3781 8210
ROCHE